Wyoming, 2020

High Wind in Wyoming, February 14, 2020

February 14, 2020 · NWS RIW · 3 events in 3 counties and zones

A tight pressure gradient and strong winds mixing to the surface ahead of an advancing cold front brought high winds to portions of central Wyoming. The wind also brought blowing and drifting snow that resulted in the closure of several roads for a time.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient and strong winds mixing to the surface ahead of an advancing cold front brought high winds to portions of central Wyoming. The wind also brought blowing and drifting snow that resulted in the closure of several roads for a time. The highest wind gusts recorded were 90 mph at Red Canyon in the Wind River Range and along Wyoming Boulevard, just south of Casper, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 14, 4:53 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 14, 4:53 AM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
453 AM MST Fri Feb 14 2020

.SHORT TERM...(Today through Saturday night)
Issued at 440 AM MST Fri Feb 14 2020

Mainly clear over the region early this morning with a few clouds
in the NW. Fog and low clouds are occurring in the central Wind
River basin as well in the central part of the Green River basin.
Windy in the wind corridor of central WY with blowing and drifting
snow occurring. A large spread of temperatures over the area from
10 below zero to mid 30s above zero. Forecast issues today will be
the snow in the west and the blowing and drifting snow in the
central zones. Current highlight for the blowing snow is on track
per some webcams. The snow in the west will be on the light side
for the most part and sub-advisory. The snow will taper off this
evening with lingering snow in the higher mountain elevations
through the night. The fog in the valleys will end by late
morning. The rest of the region will be dry today and tonight.
Windy in part of the south and central. Breezy in part of the west
this afternoon due to the weather system passing through the
region. High temps today will be in the 20s and 30s with a few
lower 40s in the north. Lows tonight will range from zero to the
upper teens with some colder valleys below zero once again.
Saturday and Saturday night will be dry for most areas with breezy
areas in the south and central. Some light snow will occur in the
far west mountains Saturday and in the valleys later in the
afternoon. Snow increases in the west Saturday night ahead of the
next weather system that moves toward the Rockies. Winter
highlights for west Saturday night through Sunday evening are
looking more certain. For now a special weather statement
addresses the situation. High temperatures Saturday will be in the
20s and 30s.

.LONG TERM...(Sunday through Thursday)
Issued at 440 AM MST Fri Feb 14 2020

The trough producing moist westerly flow across the area will
continue moving eastward, with the associated cold front pushing
across the region late Sunday through Monday. Sunday will see the
snow spread across western Wyoming, with the heaviest snow expected
during the day Sunday and then a slight decrease in coverage and
intensity late Sunday night into Monday. Models are showing a good
chance that areas east of the Divide may see some light snow Sunday
night into Monday, but very little in accumulation is expected. The
far west will see significant snowfall, and looks to be trending
toward warning amounts. We will continue the SPS at this time, but
expect highlights for this area over the next couple of shifts.

Ahead of the cold front there will be some some strong
west/southwest wind Saturday night into Sunday, especially in the
Rock Springs to Casper wind corridor. Right now, not expecting high
wind as the progged surface pressure gradient is not particularly
tight. Once the cold front has moved through the region, expect
below average temperatures Monday and Tuesday. Weak disturbances in
the northwest/northerly flow could result in snow showers mainly in
the northwest/northern mountains Tuesday. Dry conditions with a slow
warming trend is expected Wednesday and Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday)
Issued at 440 AM MST Fri Feb 14 2020

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

The first concern is fog. Fog has already developed at KRIW and
around KLND due to the moist boundary layer. These areas of fog
will persist into morning before increased mixing dissipates it.
VFR conditions are expected after 17Z.

The other concern will be significant blowing snow continuing around
South Pass and Casper with a gusty to strong southwest wind.
This blowing snow will likely be an issue for much of the day and
may impact KCPR airport. Wind begins to decrease after sunset
this evening.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

By mid to late morning, snow will begin breaking out across the
far west with lower ceilings and increasing chances of snow in the
afternoon. KJAC terminal will be the most impacted with periods
of MVFR (ceilings) /IFR (vsby in snow) conditions expected this
afternoon before tapering off after around 04Z Saturday. Have
elected to go with mainly vicinity showers near KBPI and KPNA
since most showers should remain over the mountains. Occasional to
frequent mountain obscurations will be possible. A gusty wind
will occur near KRKS before decreasing after around 05Z Saturday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 440 AM MST Fri Feb 14 2020

Snow will occur over the western mountains today into this
evening. Areas of light snow will occur in the western valleys.
Otherwise, dry over the rest of the region today and tonight.
Breezy to windy over much of the south and central today into this
evening. Saturday will be dry for most areas. Some light snow will
continue in the western mountains at times. Heavier snow is
expected in the west Saturday night into Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST this afternoon for WYZ019-
020-022.

Winter Weather Advisory until 9 PM MST this evening for WYZ015.

&&

SHORT TERM...AR
LONG TERM...Swanson
AVIATION...Hattings
FIRE WEATHER...AR
Hazardous weather outlook, Feb 14, 3:29 AM MST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
329 AM MST Fri Feb 14 2020

WYZ001>020-022>030-151200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
329 AM MST Fri Feb 14 2020

...Winter Weather Advisory for Blowing Snow across Southern
Fremont County and Natrona County Today...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Significant blowing snow is expected across southern Fremont
County and much of Natrona County Today. This also includes the
South Pass area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday night through Sunday night...Significant snow likely across
the west. Some accumulating snow possible over the east Sunday night
and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Feb 14, 3:40 AM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
340 AM MST Fri Feb 14 2020

WYZ001-002-012-013-023>025-027-142300-
Yellowstone National Park-Absaroka Mountains-
Teton and Gros Ventre Mountains-Jackson Hole-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
South Lincoln County-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, Thayne, Pinedale, Kemmerer,
and Cokeville
340 AM MST Fri Feb 14 2020

...Significant Snow Saturday Night thru Sunday Night over Far
Western Wyoming...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Significant snow possible. Significant blowing snow is
  also expected in the mountains.

* WHERE...Far western Wyoming.

* SNOW AMOUNTS...Preliminary snowfall totals of 5 to 8 inches in
  the far west valleys. For the mountains, 10 to 20 inches is
  possible.

* WHEN...Saturday night through Sunday night. The heaviest snow
  looks to occur during the predawn hours Sunday through the
  afternoon Sunday.

* ADDITIONAL DETAILS...Please stay tuned for updates on this
  developing winter storm this weekend.
Special weather statement, Feb 14, 6:06 AM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
606 AM MST Fri Feb 14 2020

WYZ017-018-141700-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
606 AM MST Fri Feb 14 2020

...Fog this Morning...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Fog. Visibility reduced to under one mile in many
  locations. Local visibility under one half mile.

* WHERE...Wind River Basin including Riverton, Hudson, Lander and
  Shoshoni.

* WHEN...Until late morning.

* ADDITIONAL DETAILS...Reduce speed in areas of fog. Use low beam
  headlights.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Wind River Mountains East

When
February 14, 7:26 AM MST to 10:42 AM MST
Where
Wind River Mountains East forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A wind sensor along Highway 28 at Red Canyon recorded many hurricane force wind gusts, including a maximum of 90 mph. The strong winds brought blowing snow that forced the closure of South Pass for a time.

High Wind, Green Mountains & Rattlesnake Range

When
February 14, 11:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The Camp Creek RAWS reported a wind gust of 77 mph.

High Wind, Natrona County Lower Elevations

When
February 14, 12:46 PM MST to 2:44 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Strong winds blew across Natrona County. The maximum wind gusts were along Wyoming Boulevard just south of Casper, Wyoming, where a 90 mph wind gust was recorded.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877894, 877895, 877896.